MAUDE Adverse Event Report: COOK INC FUHRMAN PLEURAL/PNEUMOPERICARDIAL DRAINAGE SET; GBX CATHETER, IRRIGATION

COOK INC FUHRMAN PLEURAL/PNEUMOPERICARDIAL DRAINAGE SET; GBX CATHETER, IRRIGATION
Model Number N/A
Medical Device Problem Codes Material Separation (1562); Unraveled Material (1664)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/20/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Customer person phone: (b)(6).Pma/510(k) #: exempt.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported that the wire guide in a fuhrman pleural/pneumopericardial drainage set separated.The device was required by a (b)(6) male for pleural drainage.During the procedure, after placing the catheter, the user pulled on the wire guide and discovered it was "split." the user then obtained another device of the same lot and again attempted to place the catheter.During removal of the replacement wire guide, the wire again broke.In this occurrence, a portion of the wire remained in the patient.Subsequently, the user was able to remove the remnant of the wire "by pulling the drainage." the procedure was completed by obtaining a third device.No other adverse effects were reported for this incident.Two photos provided by the customer depict an unraveled wire guide and a separated wire guide.This report will focus on the second wire guide separation.The broken wire guide has been reported under patient identifier (b)(6).
 
Additional Manufacturer Narrative
 
Event or Problem Description
 
Additional Manufacturer Narrative
This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
In additional information, it was reported that the user attempted to remove the wire guide after placing the catheter in the correct location; however, wire guide removal was not possible.It was also noted that no difficulty was encountered during advancement of the wire guide.There were no problems when bringing the wire guide through the needle and the catheter."everything looked soft as usual." there was no difficulty withdrawing the needle.The wire guides were received by cook on (b)(6) 2022.At this time it was confirmed that both wire guides separated.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
Investigation ¿ evaluation: a complaint was received from a representative at the universitätsklinikum bonn, located in the city of bonn, germany.They reported, upon placement of the 8.5 fr pigtail catheter from the fuhrman pleural/pneumopericardial drainage set (c-ppd-850-wce-imh, lot number 14134748) on a three-year-old patient, the supplied wire guide (thscf-28-40-2-aes) "split open." this occurred during the attempt to withdraw the wire.A portion of the wire remained in the patient.Subsequently, the user was able to remove the remnant of the wire "by pulling the drainage." a review of the complaint history, device history record, instructions for use (ifu), manufacturing instructions, and quality control procedures, as well as a visual inspection of the returned product, were conducted during the investigation.The supplied thscf-28-40-2-aes, amplatz wire guide was returned in a used and damaged condition.The investigation discovered two sections of the wire guide has separated from the main shaft.One section exhibited extreme coil elongation, while the remaining section exhibited some coil elongation, with the presence of the weld ball.The main section of the wire guide also exhibited coil elongation, resulting in the exposure of the inner mandril wire.The o.D.Of the undamaged coil was confirmed to be within specification.Additionally, a document based investigation evaluation was performed.A device master record (dmr) review was performed, and device specifications, manufacturing instructions (mi) and quality control (qc) procedures associated with the complaint were identified.Cook has concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.The device history record (dhr), wire guide subassembly lot revealed there was one relevant recorded nonconformance, but these devices were scrapped prior to further processing.To date, a further search of our database confirmed one additional complaint from the reported lot (reported under 1820334-2021-02743).This complaint was received from the same customer regarding the same procedure and having similar difficulties with the supplied wire guide.Since there is objective evidence the dhr was executed, in addition to no evidence of nonconforming material in house or in the field, cook medical concluded that the device was manufactured to specification.The device is shipped with instruction for use (ifu) which provides the following information to the user related to the reported failure mode: how supplied: "upon removal from package, inspect the product to ensure no damage has occurred." it can not be ruled out that the noted damage could be a result of manipulation and/or withdrawal of the wire guide while the needle was still in place; however this is only a speculation.Based on the information provided, the examination of returned product and the results of the investigation, the cause was traced to a component failure.The appropriate internal personnel have been notified.Per the risk assessment, no further action is required.Cook will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
FUHRMAN PLEURAL/PNEUMOPERICARDIAL DRAINAGE SET
Common Device Name
GBX CATHETER, IRRIGATION
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key13101499
Report Number1820334-2021-02744
Device Sequence Number4697025
Product Code GBX
UDI-Device Identifier00827002557154
UDI-Public(01)00827002557154(17)240805(10)14134748
Combination Product (Y/N)N
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/21/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/05/2024
Device Model NumberN/A
Device Catalogue NumberC-PPD-850-WCE-IMH
Device Lot Number14134748
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/06/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 12/20/2021
Supplement Date Received by Manufacturer01/04/2022
03/30/2022
Initial Report FDA Received Date12/28/2021
Supplement Report FDA Received Date01/14/2022
04/21/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/05/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age3 YR
Patient SexMale